From Our 2010 Archives
ICU Patients at Risk for Rare Heart Rhythm Problem
Latest Heart News
TUESDAY, Feb. 9 (HealthDay News) -- Doctors and other health-care professionals need to be aware that certain medications can cause a rare, potentially deadly heart rhythm problem called Torsade de Pointes (TdP), says a joint scientific statement by the American Heart Association and the American College of Cardiology.
The rhythm disturbance is associated with a drop in blood pressure that can cause fainting. But TdP may also lead to a more dangerous heart rhythm disturbance called ventricular fibrillation, which can cause sudden cardiac arrest.
The scientific statement said that TdP is of particular concern for intensive care unit (ICU) patients. The risk of TdP increases with the use of medicines that prolong the heart's Q-T interval, especially medicines given intravenously, such as antibiotics, antipsychotics and antiarrhythmia drugs. The Q-T interval is a measurement on an electrocardiogram (ECG) that indicates the time for electrical activation and inactivation of the ventricles, the lower chambers of the heart.
Other risk factors for TdP include heart rhythm abnormalities, heart disease, older age, female gender, use of diuretics, kidney problems and low blood levels of calcium, potassium or magnesium.
Patients at risk for TdP should receive continuous ECG monitoring, suggests the statement, which also lists the drugs and drug combinations most likely to cause TdP and provides guidance for managing drug-induced long Q-T syndrome and immediate treatment for TdP.
"This scientific statement is particularly important for health-care professionals who administer QT-prolonging drugs in hospital units where patients have continuous ECG monitoring such as in ICUs," Barbara J. Drew, chairwoman of the statement writing committee, said in a news release. "If the ECG warning signs of TdP are recognized on the patient's cardiac monitor, then TdP and subsequent cardiac arrest should be avoidable."
The statement, which is endorsed by the American Association of Critical-Care Nurses, was published online Feb. 8 in Circulation and in the Journal of the American College of Cardiology.
-- Robert Preidt
Copyright © 2010 HealthDay. All rights reserved.
SOURCE: American Heart Association, news release, Feb. 8, 2010
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions